Wyoming, 2021

Wildfire and High Wind in Wyoming, November 15 to 16, 2021

November 15 to 16, 2021 · NWS RIW · 10 events in 9 counties and zones

A combination of a cold front, a potent jet, and strong winds being mixed to the surface brought high winds to much of northern and central Wyoming. The highest wind speeds were near the foothills of the Absaroka Range, where wind gusts as high as 120 mph occurred to the west of Clark.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of a cold front, a potent jet, and strong winds being mixed to the surface brought high winds to much of northern and central Wyoming. The highest wind speeds were near the foothills of the Absaroka Range, where wind gusts as high as 120 mph occurred to the west of Clark. These intense gusts downed a power line, which was responsible for igniting a wildfire in the Line Creek drainage north of Clark. The wildfire spread quickly and destroyed several structures and caused one death. Wind gusts to around 90 mph were reported in northern Johnson County downing power lines that sparked several small grass fires. Wind gusts over 58 mph were also reported in Fremont and Hot Springs counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 15, 3:48 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 15, 3:48 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
348 PM MST Mon Nov 15 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM MST Mon Nov 15 2021

An anomalously amplified ridge has allowed for unseasonably warm
temperatures this afternoon, with readings running 15 to 20
degrees above average. After a very warm start to the week, an
incoming trough and attendant cold front will be quick to knock
temperatures down to slightly below normal for mid-week. Strong
winds will deliver the colder air, and these begin tonight for
Wyoming.

Winds are the primary concern with this system, as moisture is
lacking and the lower elevations are unlikely to see much, if any,
precipitation. High Wind Watches were upgraded to Warnings for
many parts of western and central Wyoming last night, and these
largely remain in effect, save for slight changes in the timing.
Notably, high-resolution models are now showing potential for
downslope mountain wave activity over portions of Johnson, Hot
Springs, and Fremont counties, mainly in locations nearest the
high terrain: Wind gusts in excess of 55 mph are possible starting
during the early morning hours Tuesday, so have added additional
High Wind Warnings to cover this threat.

Winds mix down more broadly during the daytime hours Tuesday, and
west and northwest gusts in excess of 45 mph range are expected
for many basins, especially those east of the Divide. Winds will
be strong in the western valleys too, but are less likely to gust
over 50 mph. The strongest winds decrease after peak afternoon
mixing, with High Wind Warnings ending for most areas during the
evening. Breezy conditions continue into the overnight hours due
to cold advection.

Precipitation-wise, most snow showers will be fed by the moisture
in the southwest flow ahead of the cold front itself. This leads
to relatively high snow levels between 7000 and 7500 ft during the
overnight and early morning hours Tuesday. Several inches of snow
are possible in the highest mountain ranges, but only trace
accumulations look likely for places like Pinedale in the Upper
Green River Basin or Moose in the Teton Valley. Mountain passes
are probably the place most likely for travelers to see light
accumulations, with Teton and Togwotee Passes each seeing
potential for 2 to 3 inches. Very little if any precipitation will
fall east of the Divide, besides in the peaks of the Bighorns.
Most showers end by Tuesday afternoon.

After recent warmth, Tuesday night into Wednesday morning will feel
quite chilly with lows in the upper single digits and teens. Wind
chills may also come into play, with continued cold air advection
dropping apparent temperatures into the single digits above zero.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM MST Mon Nov 15 2021

North/northwest flow behind the departing trough will continue to
promote CAA into the region as reflected in the high temperatures
for Wednesday. However, through the day Wednesday, the pattern
will phase into upper-level ridging. This will prompt the warming
and drying of the area through Friday. Models remain in agreement
with a subtle shortwave digging into the area late Friday into
Saturday. This looks to bring increasing chances for rain/snow
showers to the western mountains. Models suggest that the bulk of
this precipitation will remain along and west of the Divide but
can't rule out some upslope snow showers along the Bighorn
Mountains. Northwest flow sets up again behind Friday/Saturday's
system bringing back the colder air to end the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 348 PM MST Mon Nov 15 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will prevail through the TAF period. The main impacts
will be wind as strong winds will be prevalent through the period.
Sustained winds of 20 to 30 knots will be possible at KCOD and KCPR
with gusts to 40 knots. Sustained winds of 15 to 25 knots and gusts
to 30 knots at KRIW and KLND through the period. KLND does have LLWS
after 8Z/Tuesday through 17Z/Tuesday. Winds shift to the northwest
before the end of the TAF period as a cold front passes through the
area. Winds look to taper off toward the end of the period behind
the departing cold front. Mountaintop obscuration will be likely
through the period as CIGS remain relatively low.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will prevail through the TAF period. The main impacts
will be wind as strong winds will be prevalent through the period.
Sustained winds of 20 to 30 knots will be possible at KRKS and KJAC
with gusts to 35 knots. Sustained winds of 15 to 25 knots and gusts
to 30 knots at KBPI and KPNA through the period. Winds shift to the
northwest before the end of the TAF period as a cold front passes
through the area. Terminals KJAC, KBPI and KPNA could experience
VCSH after 9Z/Tuesday. Showers may create brief MVFR/IFR conditions.
Winds look to taper off toward the end of the period behind the
departing cold front. Mountaintop obscuration will be likely through
the period as CIGS remain relatively low.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 215 PM MST Mon Nov 15 2021

Winds will become strong and gusty tonight ahead of a cold front
moving through Tuesday. Winds Tuesday may gust 45 to 60 mph in
the basins and valleys, with gusts in excess of 75 mph possible
overnight into Tuesday along eastern mid-slopes of the Absaroka,
Wind River, and Bighorn Mountains. Light snow is expected above
7000 to 7500 overnight, but accumulations will be very light for
all but the highest peaks. Strong winds keep temperatures mild on
Tuesday, but temperatures drop to below normal on Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 5 AM to 5 PM MST Tuesday for WYZ030.

High Wind Warning from 11 PM this evening to 5 PM MST Tuesday
for WYZ007-015-016-019.

High Wind Warning from 2 AM to 2 PM MST Tuesday for WYZ004-005-
018.

High Wind Warning from 2 AM to 11 PM MST Tuesday for WYZ010-011.

High Wind Warning from 8 PM this evening to 5 PM MST Tuesday for
WYZ002-003-009-020.

&&

SHORT TERM...VandenBoogart
LONG TERM...Vorst
AVIATION...Vorst
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Nov 15, 2:56 PM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
256 PM MST Mon Nov 15 2021

WYZ001>020-022>030-162200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
256 PM MST Mon Nov 15 2021

...High Wind Warnings are posted for parts of Northern and Central
Wyoming tonight through Tuesday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Windy areas will occur today with gusts 30 to 40 mph in the wind
corridor of central Wyoming, the Dubois area, and in the Cody
Foothills. Wind speeds will be increasing tonight over northwest
and central Wyoming.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Strong wind and wind gusts are likely across parts of
Southern, Central, and Northern Wyoming. Please see high wind
statements.

Friday...Snow returns to the western mountains as another system
approaches for the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts and any
strong wind speeds, or damage from high wind gusts.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Absaroka Mountains

When
November 15, 6:56 PM MST to 11:52 PM MST
Where
Absaroka Mountains forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High wind blew for several hours along Wyoming Highway 296 over Chief Joseph Pass. A maximum wind gust of 88 mph was recorded shortly after 2200MST.

High Wind, Cody Foothills

When
November 15, 7:15 PM MST to November 16, 12:30 AM MST
Where
Cody Foothills forecast zone
Measured
104 kt (120 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Gap flow coupled with a mountain wave developed around Clark and brought extremely strong wind gusts for several hours on the evening of Monday, November 15. A maximum wind gust of 120 mph was reported to the west of Clark at 2100MST. A wind gust of 75 mph was measured at the Clark firehouse around midnight November 16.

Wildfire, Cody Foothills

When
November 15, 10:15 PM MST to November 16, 12:00 PM MST
Where
Cody Foothills forecast zone
Deaths
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Very strong wind downed a power line into a tree igniting a wildfire around 2215MST Monday, November 15, in the Line Creek area north of Clark. The starting point appeared to be in the 800 block of County Road 1AB. The wildfire rapidly spread through the Line Creek drainage, mainly the north side of the creek, as well as the area around Gunpowder Road as westerly wind gusting between 60 and 80 mph drove the flames eastward. The blaze, which eventually burned at least 300 acres, destroyed three homes, seven outbuildings, and a bridge. The fire was also responsible for the death of a 61-year-old woman who succumbed to smoke inhalation on Tuesday, November 16. Firefighters responded from across northern Park County and southern Montana to get the fire under control. Evacuations occurred for Louis L'Amour Lane and Crossfire Trail.

High Wind, Southeast Johnson County

When
November 16, 12:46 AM MST to 1:01 AM MST
Where
Southeast Johnson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A peak wind gust of 65 mph was registered at a ranch near Mayoworth to the northwest of Kaycee near the foothills of the Bighorn Mountains.

High Wind, Bighorn Mountains Southeast

When
November 16, 12:47 AM MST to 1:47 AM MST
Where
Bighorn Mountains Southeast forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

A maximum wind gust of 76 mph was recorded at the School House RAWS.

High Wind, Owl Creek & Bridger Mountains

When
November 16, 1:42 AM MST to 2:40 AM MST
Where
Owl Creek & Bridger Mountains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
43.241, -107.957 (the zone’s center; the record gives no point)

The Grass Creek RAWS recorded a peak wind gust to 75 mph.

High Wind, Wind River Mountains East

When
November 16, 2:10 AM MST to 9:14 AM MST
Where
Wind River Mountains East forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A maximum wind gust of 90 mph was reported by the wind sensor at Red Canyon. Wyoming Highway 28 over South Pass was closed for several hours as a result.

High Wind, Lander Foothills

When
November 16, 2:30 AM MST to 5:34 AM MST
Where
Lander Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Downsloping wind produced a 67 mph gust at Hunt Field in Lander just prior to 0400MST. A mesonet station in the North Fork Popo Agie River drainage northwest of Lander recorded a peak gust of 58 mph.

High Wind, Northeast Johnson County

When
November 16, 4:30 AM MST to 6:35 AM MST
Where
Northeast Johnson County forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Very strong winds occurred in northern Johnson County. A wind sensor along I-90 near the Johnson-Sheridan county line recorded a maximum wind gust of 92 mph. The ASOS at Johnson County Airport near Buffalo registered a peak gust of 82 mph. The high winds downed several power lines that ignited small grass fires throughout the area.

High Wind, Wind River Basin

When
November 16, 10:56 AM MST to 12:46 PM MST
Where
Wind River Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A 62 mph wind gust was reported at the Sharpnose RAWS. The ASOS at Central Wyoming Regional Airport in Riverton reported a peak gust to 58 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Cody Foothills2021-11-1661FemaleUnknownDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991832, 991833, 994212, 991838, 991839, 991840, 991834, 991841, 991837, 991842.